Hormonal contraceptive users are at risk of depression
Hormonal contraception influences a woman’s mood. In the prospective cohort study, researchers investigated the association between hormonal contraception and mood disturbances.
The study was conducted in a psychiatric hospital in Denmark and included 1,061,997 women aged 15 to 34 years. The participants had no previous diagnosis of depression and had no history of antidepressant use.
Users of combined oral contraceptives had an adjusted incidence rate ratios (RRs) of first use of an antidepressant of 1.23. Compared to non-users, subjects who used progestogen-only pills were 1.34 times more likely to use anti-depressants. The RR of first use of antidepressant was 2.0 for women who used patch (norgestrolmin), 1.6 in users of vaginal ring (etonogestrel), and 1.4 in those who use levonorgestrel intrauterine system.
The relative risk of being diagnosed with depression decreased with increasing age. Among individuals aged 15 to 19 years, users of combined oral contraceptives were 1.8 times more likely to use anti-depressants. The RR increased to 2.2 in adolescents who used progestin-only pills.
The RR of antidepressant use peaked at 1.4 six months after starting with hormonal contraceptives.
These findings show that the use of hormonal contraception may cause depression among its users, especially adolescents. It ialso suggests that depression is a potential adverse effect of hormonal contraceptives.